Alabama, 2016

Damaging Wind in Alabama, July 9, 2016

July 9, 2016 · NWS HUN · 1 event in 1 county or zone

An isolated thunderstorm developed in an area of higher moisture and instability which dropped south from Southern Middle TN and became severe as it pushed towards the Jackson/Marshall Co. line during the evening of 7/9.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

An isolated thunderstorm developed in an area of higher moisture and instability which dropped south from Southern Middle TN and became severe as it pushed towards the Jackson/Marshall Co. line during the evening of 7/9. Severe thunderstorm winds resulted in trees being knocked down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 9, 5:17 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 9, 5:17 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
617 PM CDT SAT JUL 9 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 552 PM CDT SAT JUL 9 2016)
Radar trends indicate outflows spreading northward from band of
convective activity in central AL. Thunderstorms that temporarily
shifted south of Cullman County have already redeveloped as well.
Latest HRRR supports the idea of convection in west central AL
pivoting north and northeast with the outflows into our northwest
counties this evening. In addition, more isolated cells in southern
middle TN tied to an area of higher moisture and instability are now
dropping south into Lincoln County. Will continue to assess these
trends this evening. SPC mesoanalysis this hour also indicates
surface and deep layer convergence increasing in our central and
western counties as well. Have also adjusted corresponding QPF grids
for tonight that were currently limited.

&&

.AVIATION...
For 00Z TAFs: In general, VFR conditions mostly expected through
00Z/11. TSRA show signs of trying to build back into the area, and
could develop again tomorrow, but the uncertainty is too high to
include specifics at this time. Guidance suggests some fog potential
at KMSL toward daybreak, so a TEMPO for MVFR fog will be maintained
in that TAF 08-12Z. Otherwise, scattered to broken mid-level clouds
will persist, and may lower a bit tomorrow, but still should remain
VFR with very light winds.

BCC

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 9, 5:20 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
620 PM CDT SAT JUL 9 2016

ALZ001>010-016-TNZ076-096-097-101100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
620 PM CDT SAT JUL 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
THE OVERNIGHT HOURS, WITH THE GREATEST CHANCE WEST OF THE INTERSTATE
65 CORRIDOR. GUSTY WINDS UP 40 MPH...LIGHTNING...AND LOCALLY HEAVY
DOWNPOURS WILL BE THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE AT ANY TIME
OVER THE NEXT SEVERAL DAYS. THE GREATEST COVERAGE WILL OCCUR DURING
THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 12:37 PM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
137 PM CDT SAT JUL 9 2016

ALZ009-010-091900-
DE KALB AL-JACKSON AL-
137 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB AND SOUTHEASTERN
JACKSON COUNTIES UNTIL 200 PM CDT...

AT 136 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
SECTION...OR NEAR SCOTTSBORO...MOVING TO THE EAST SOUTHEAST AROUND
15 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...HENAGAR...SYLVANIA...HOLLYWOOD...POWELL...
SECTION...PISGAH AND DUTTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3452 8605 3471 8601 3468 8570 3448 8574
TIME...MOT...LOC 1836Z 278DEG 13KT 3461 8594

70/DD
Special weather statement, Jul 9, 1:07 PM CST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
207 PM CDT SAT JUL 9 2016

ALZ010-091930-
DE KALB AL-
207 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DE KALB COUNTY UNTIL
230 PM CDT...

AT 207 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HENAGAR...OR 8 MILES NORTH OF FORT PAYNE...MOVING SOUTHEAST AT 10
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...HENAGAR...SYLVANIA...LITTLE RIVER FALLS...VALLEY HEAD...
HAMMONDVILLE...MENTONE...DESOTO STATE PARK...
LITTLE RIVER CANYON NP AND ADAMSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3450 8555 3450 8556 3449 8556 3448 8558
      3444 8558 3442 8560 3438 8563 3436 8566
      3457 8579 3466 8564 3458 8553 3453 8551
TIME...MOT...LOC 1907Z 323DEG 9KT 3457 8569

70/DD
Special weather statement, Jul 9, 5:33 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
633 PM CDT SAT JUL 9 2016

ALZ005-006-TNZ096-100000-
MADISON AL-LIMESTONE AL-LINCOLN TN-
633 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON...
NORTHEASTERN LIMESTONE AND SOUTHERN LINCOLN COUNTIES UNTIL 700 PM
CDT...

AT 632 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF ARDMORE TO
FAYETTEVILLE...AND MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS...AND
WITH THE OUTFLOW WELL AHEAD OF THE STORMS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...HAZEL GREEN...ARDMORE...HARVEST...LINCOLN...BLANCHE...
ELORA...TAFT...MOLINO AND SKINEM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3499 8631 3498 8631 3485 8689 3499 8693
      3499 8684 3515 8683 3521 8654
TIME...MOT...LOC 2332Z 332DEG 9KT 3508 8685 3514 8659

BCC
Special weather statement, Jul 9, 5:37 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT SAT JUL 9 2016

ALZ008-009-100000-
MARSHALL AL-JACKSON AL-
637 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND
SOUTHWESTERN JACKSON COUNTIES UNTIL 700 PM CDT...

AT 636 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
NORTHEAST OF GRANT...OR 9 MILES SOUTHWEST OF SCOTTSBORO...MOVING
SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...GRANT...SECTION AND LANGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR CENTRAL LAKE GUNTERSVILLE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3448 8601 3447 8603 3447 8606 3443 8611
      3441 8611 3438 8616 3457 8628 3469 8611
      3455 8591
TIME...MOT...LOC 2336Z 321DEG 5KT 3458 8614

BCC
Special weather statement, Jul 9, 5:57 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
657 PM CDT SAT JUL 9 2016

ALZ008>010-100030-
MARSHALL AL-DE KALB AL-JACKSON AL-
657 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...WEST
CENTRAL DE KALB AND SOUTH CENTRAL JACKSON COUNTIES UNTIL 730 PM
CDT...

AT 655 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES
WEST OF SECTION...OR 8 MILES SOUTHWEST OF SCOTTSBORO...MOVING
SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO...RAINSVILLE...SYLVANIA...FYFFE...POWELL...GERALDINE...
SECTION...SHILOH...LANGSTON AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

IF ON OR NEAR THE CENTRAL PART OF LAKE GUNTERSVILLE...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3454 8624 3468 8611 3455 8581 3433 8602
TIME...MOT...LOC 2355Z 308DEG 8KT 3457 8611

BCC
Special weather statement, Jul 9, 6:17 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CDT SAT JUL 9 2016

ALZ001-005-100045-
LAUDERDALE AL-LIMESTONE AL-
717 PM CDT SAT JUL 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 745 PM CDT...

AT 717 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
LEXINGTON...MOVING SOUTHEAST AT 5 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...LEXINGTON...ANDERSON...LESTER...OLIVER...LEGGTOWN...
GOOD SPRINGS...CAIRO AND MT ROZELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 3500 8710 3496 8702 3479 8724 3497 8737
      3500 8733
TIME...MOT...LOC 0017Z 314DEG 5KT 3496 8726

BCC

The radar

The Northeast Alabama radar (KHTX), 38 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 9, 6:21 PM CST to 6:25 PM CST
Where
Jackson County, 1.84 mi WNW of Section
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.590, -86.010

Two trees were knocked down along Langston Rd. near the water plant. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647089.